Home, Diag Forum, About, Contact Us, FAQ

Laughing to self constantly


#1

I feel like I’ve hit a wall with my sibling with schizophrenia (who lives with me), and I just don’t know what to do to help anymore. He had a relapse a few months ago and spent a month as an in-patient after we had him involuntarily committed, which was badly needed and helpful in the short term. He was actually himself again the night he was released, more himself than I’d seen him in a year. Then, he abruptly stopped taking the high dose benzo he was on, and within a week he was spending all day ranting and singing in the basement. Cut forward a week and I was able to get a new prescription and appointment with his doctor, which stopped the ranting but that’s about it.

It’s been weeks with the new doses and he is nowhere near where he was when he first got out. It’s heartbreaking that he was finally back, and talking about starting school again, and then it all just went to hell. He is actually linked to care now which is a positive, with a community treatment order and monthly visits, but the thing now is that he laughs and mutters to himself constantly. He managed to get a part time job but was shortly let go, I assume because of the strange behaviour. Apart from that he’s totally functional and taking care of himself, which makes it harder to understand what’s happening and how to work on it. He seems happy but he’s going to have a very hard time moving forward with his goals related to school and work if this current behaviour can’t be helped.

Has anyone been through this? He’s taking his medications and doing mostly well apart from the laughter/muttering, and I just don’t know what to do to help.


#2

It sounds like your brother might be “responding to internal stimuli.” If possible, I would bring up your concerns about his behavior to his pdoc (if you can’t speak to the pdoc directly, there may be a way to leave a message) and they can decide how to adjust his treatment.


#3

For what it’s worth, our son continues to laugh to himself, even after 8 months of AP injections. It’s not constant, but it does happen at home and in public.


#4

Have you actually talked to him about his goals and how this affects them? In the early days of my son’s diagnosis that was one of my tactics. I used to tell him, kindly, what I had observed, but always leave room for ‘subjectivity’ - “it’s just what I see, I may be wrong about what’s going on. I don’t mind but I wonder how it’s affecting your life.” He never denied things or got angry. He often didn’t say anything or looked a bit surprised and then usually got thoughtful and talked with his team and then gradually got better. Of course, he may decide to “live with it.” My son seems to be dealing with the symptoms one by one. As he defeats one (say, disorganization), he identifies another (motivation, asociality, etc) and works on that. But he chooses what to focus on and sets his own pace


#5

My son is on Invega-sustena shots and the shot is not lasting him the whole month. He laughs and talk to himself when the shot fades away…
you brother may need a little higher dose or possibly another medicine.
I heard that Clozarine/Clozapine takes away all the strange behavior and some people had success on it…


#6

Hi, thanks for the response- I was actually just looking into Invega as potentially a better medication for him. Do you mind if I ask how your son is doing on the shots, before the effects start to fade?

He is on a pretty high dose of quetiapine/seroquel and has been for a while, so I think you might be right in terms of the possibility that he may need to find a different medication.


#7

That’s interesting, thanks for sharing- I think one really tough thing with us is that he still has so little insight into his condition. Luckily he voluntarily takes his medications because they ‘make him feel better’, but he generally refuses to talk about his illness and his experiences. His first hospitalization he now attributes to just a bad reaction to antidepressants, and the most recent he still refuses to talk about. He’s at least gotten past thinking I’m evil for putting him there, but mostly doesn’t talk or voluntarily socialize with anyone… he has a bit of a complex around me ‘treating him like he’s sick’, so I have to walk a bit of a tightrope in terms of how I address his symptoms. Do you mind if I ask, was your son always willing to talk about his illness or did that take time?


#8

Thanks for the reply. He did say once before that he wasn’t hearing voices, it was just that everything in the world was ‘funny and ridiculous’ or something like that but I do wonder. Sometimes he just stands outside kind of shaking his head, laughing and muttering and there really isn’t anything going on that I can imagine he’d be responding to.

Luckily I do have a direct line with his doctor, who I’ve messaged before. I’m starting to feel like I’m harassing them since it’s not as if he’s a danger to himself, but I just can’t help but feel like he’s losing months of his life right now while we wait for the next appointment.


#9

It is still a developing process. The longer he’s on meds the more he looks back and realizes what he did was strange and ‘crazy’. However, he still wants to come off meds


#10

My son got better in Invega-sustena but still not there yet. the pdoc needs to supplement with Depokate ( Mood stabilizer) and 10 days of low dose of Paliperidone oral med in the last 10 days of the month. so far, he is still resisting oral meds… I am hoping that he will keep improving with Invega-sustena shots.

if your brother compliant on oral med and thatis good, then you can consult with his pdoc on possibly first try Paliperidone which the oral med for Invega-sustena and if this works for him, then the injection may be a good option.